California, 2004Heavy Snow in California, March 1 to 3, 2004
March 1 to 3, 2004 · NWS LOX · 1 event in 1 county or zone
1 heavy snow, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Mar 1, 8:00 PM PST, 2 hours earlier.
Area forecast discussion, Mar 1, 8:00 PM PST, 2 hours before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
800 PM PST MON MAR 1 2004
.SHORT TERM...COLD UPPER LOW CENTERED JUST NORTH OF SAN FRANCISCO
WILL CONTINUE TO TRACK SOUTHWARD DOWN THE COAST OVERNIGHT. WATER
VAPOR IMAGERY HAS UPPER LOW CENTER CLOSER TO THE COAST THAN 00Z
MESO-ETA SOLUTION...WHICH MAY HELP PROVIDE BETTER DYNAMICS AND
OVER-WATER TRAJECTORY AS THE SYSTEM TRACKS SOUTHWARD OVERNIGHT.
CURRENT SATELLITE AND DOPPLER RADAR IMAGERY HAVE THE MAIN RAINFALL
BAND ACROSS LOS ANGELES AND ORANGE COUNTIES. MOST OF THE RAINFALL
HAS BEEN LIGHT TO MODERATE INTENSITY...BUT SOME LOCALLY HEAVY RAIN
HAS FALLEN ACROSS EASTERN LA COUNTY...WHERE LOCAL RAINFALL RATES
OVER ONE THIRD OF AN INCH PER HOUR HAVE BEEN RECORDED BY AUTOMATED
RAIN GAUGES.
JET STREAK NEAR 31N/124W HAS PROVIDED SOME INTENISIFCATION OF
RAIN BAND...WITH SOME COOLING OF CLOUD TOPS NOTED ON INFRARED
SATELLITE IMAGERY. FAVORABLE LOW LEVEL SOUTHERLY FLOW STILL
BEING DETECTED ON SULPHUR MOUNTAIN DOPPLER RADAR...HELPING TO
SUPPORT ADDITIONAL SHOWER ACTIVITY ACROSS VENTURA AND SOUTHERN
SBA COUNTIES. AS THE UPPER LOW CONTINUES TO TRACK SOUTHWARD
OVERNIGHT...THERE WILL BE SUBSTANTIAL COLD AIR ADVECTION ALOFT...
WHICH WILL HELP TO DESTABILIZE THE ATMOSPHERE. 500 MB TEMPERATURES
FALL TO -29 DEGREES CELISUS...WHILE LIFTED INDICES LOWER TO 0 TO
-2. THIS CERTAINLY SUPPORTS THE IDEA OF A SLIGHT CHANCE OF
THUNDERSTORMS OVERNIGHT...WITH THE POSSIBILITY OF BRIEF HEAVY
DOWNPOURS AND SMALL HAIL. UPPER LOW EXPECTED TO TRACK SOUTHWARD
OVER THE AREA BETWEEN 12Z AND 15Z TUESDAY...SLIDING SOUTH INTO
SAN DIEGO BETWEEN 18Z AND 21Z TUESDAY. MODELS SHOWING RESIDUAL
WRAP AROUND MOISTURE AND INSTABILITY THROUGH TUESDAY AFTERNOON...
SO WILL KEEP 20 TO 30 PERCENT POPS ACROSS THE REGION...WITH
LIKELY POPS GOING IN THE MOUNTAINS.
THE SNOW LEVEL IS AROUND 4500 FEET THIS EVENING...BUT IS EXPECTED
TO LOWER TO AROUND 3500 FEET BY EARLY TUESDAY MORNING. SNOW ADVISORIES
ARE IN EFFECT THROUGH TUESDAY AFTERNOON FOR THE MOUNTAINS OF VENTURA
AND LOS ANGELES COUNTIES...WHERE TOTAL SNOWFALL ACCUMULATIONS OF
4 TO 8 INCHES WILL BE POSSIBLE. WITH SUCH LOW SNOW LEVELS...THERE
IS A GOOD CHANCE OF SNOW ACCUMULATING ON INTERSTATE 5 NEAR THE
GRAPEVINE.
NORTH TO NORTHEAST FLOW WILL SETUP TUESDAY NIGHT THROUGH WEDNESDAY...
CAUSING SOME NEAR ADVISORY LEVEL WINDS IN THE MOUNTAINS AND POSSIBLY
THE VALLEYS AS WELL.
.LONG TERM...LOOKS LIKE WE MIGHT BE IN FOR A LONG SPELL OF DRY WEATHER
AFTER TUESDAY. AFTER A MUCH WARMER DAY ON WEDNESDAY, TEMPS WILL LEVEL
OFF THURSDAY AND FRIDAY BEFORE WARMING UP FURTHER OVER THE WEEKEND. BY
SUNDAY WE COULD SEE HIGHS WELL INTO THE 70S IN OUR WARMER VALLEYS.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
SNOW ADVISORY (SEE LAXWSWLOX).
&&
GOMBERG/WOFFORD
Hazardous weather outlook, Mar 1, 6:00 AM PST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON MAR 1 2004
CAZ034>041-044>047-051>054-059-087-088-021400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST MON MAR 1 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
RAIN WILL LIKELY OVERSPREAD THE AREA TODAY. THE RAINFALL RATES WILL
NOT MEET FLASH FLOOD CRITERIA. THE SNOW LEVEL WILL START OUT AT 5500
FEET AND DROP TO 4500 FEET OVERNIGHT. A SLIGHT CHANCE OF
THUNDERSTORMS WILL DEVELOP OVERNIGHT.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
TUESDAY MORNING WILL HAVE A CHANCE OF SHOWERS AND A SLIGHT CHANCE OF
THUNDERSTORMS. SUNDOWNERS ARE POSSIBLE TUESDAY NIGHT AND WEDNESDAY
MORNING. THERE IS CHANCE THAT A SANTA ANA WILL DEVELOP FRIDAY
MORNING...OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.
RORKE
Heavy Snow, N Los Angeles T X N
- When
- March 1, 10:00 PM PST to March 3, 6:00 AM PST
- Where
- N Los Angeles T X N forecast zone
- Reported by
- BROADCAST MEDIA
A powerful winter storm brought heavy snow to the mountains of Los Angeles County. Ski resorts reported between 12 and 24 inches of new snowfall with the storm.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Georgia, March 1 to 31, 200497 events
- Drought in Colorado, March 1 to 31, 200421 events
- Hail in Michigan, March 1, 2004$20,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in Illinois, March 1, 20041 in hail · 16 events
- Winter Storm in North Dakota, March 1, 200414 events
- Hail and Damaging Winds in Wisconsin, March 1, 2004$10,000 · 1.5 in hail · 12 events
- Heavy Snow in South Dakota, March 1, 20048 events
- Drought in Utah, March 1 to 31, 20047 events
- Marine Thunderstorm Winds in Lake Michigan, March 1, 20047 events
- Winter Storm in Minnesota, March 1, 20043 events
- Drought in Alabama, March 1 to 31, 20042 events
- Blizzard in Alaska, March 1 to 3, 20042 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387669.